Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 87, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 28, 2017, 9:50 AM CDT for 5 counties in Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2017, 9:50 AM CDT (14:50 UTC)
- Expired
- Aug 28, 2017, 11:45 AM CDT
- In force
- 115 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazoria County, TX, Chambers County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 17 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
541
WGUS54 KHGX 281450
FFWHGX
TXC039-071-157-167-201-281645-
/O.NEW.KHGX.FF.W.0087.170828T1450Z-170828T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
950 AM CDT MON AUG 28 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Northwestern Galveston County in southeastern Texas...
Northeastern Fort Bend County in southeastern Texas...
North central Brazoria County in southeastern Texas...
Northwestern Chambers County in southeastern Texas...
Southeastern Harris County in southeastern Texas...
* Until 1145 AM CDT.
* At 948 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area which also includes the
already flooded Clear Creek watershed. Flash flooding is expected.
* Some locations that will experience flooding include...
Pasadena, Pearland, League City, Sugar Land, Baytown, Missouri
City, Texas City, Friendswood, La Porte, Deer Park, Alvin,
Dickinson, Stafford, South Houston, Bellaire, West University
Place, Seabrook, Galena Park, Jacinto City and Webster.
LAT...LON 2955 9484 2947 9499 2945 9521 2948 9565
2979 9567 2983 9530 2985 9484 2964 9479
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:56 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 28, 6:56 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
656 AM CDT Mon Aug 28 2017
...THE AREA'S FLASH FLOODING AND BAYOU FLOODING WILL BE
TRANSITIONING TO RIVER FLOODING OVER THE NEXT SEVERAL DAYS...
.AVIATION...
TAF sites will be dealing with Tropical Storm Harvey's rainbands and
associated SHRA/TSRA for the next several days. Look for periods of
RA with embedded SHRA/TSRA along with mainly NE to E gusty winds.
42
&&
.PREV DISCUSSION... /ISSUED 542 AM CDT Mon Aug 28 2017/
DISCUSSION...
Overnight, the heaviest rains moved eastward from the previously
heavily devastated Houston-Galveston locations eastward into the
Liberty-Chambers County areas. At 4 AM, Tropical Storm Harvey was
centered near Port Oconnor. A slow southeastward motion is
expected today, and a slow northeastward motion is expected to
begin on Tuesday. These slow speeds will keep Southeast Texas
under a threat for some locally heavy rainfall through Wednesday
with three day (7 AM this morning through 7 AM Wednesday morning)
rainfall totals of 15 to 20 inches possible. The confidence level
on these amounts materializing is on the low end, but
accumulations anywhere close to these values across locations that
have already received heavy rainfall (basically in and around the
area's current Flash Flood Emergency) would have devastating
consequences on the continuing rescue and recovery efforts. The
tornado threat could linger around for a couple more days, but the
greater risk areas have shifted off to our east and will probably
remain in that area. Look for increasing gusty winds and some
elevated tides to develop when Harvey moves up the coast.
MARINE...
Tropical Storm Harvey circulation drifting into and across Matagorda
Bay this morning then out over the nearshore waters south of
Matagorda by mid afternoon. TPC currently forecasting very slow
strengthening over the nearshore waters. Winds picking up throughout
the day and winds should come up from 15-25kts this morning to 25 to
35 knots by late morning with higher gusts possible. Seas building
from 7-9ft early this morning with the flow increase and by this
evening 10 to 16 foot seas should prevail. Showers and thunderstorms
should increase in coverage this afternoon and will likely have a
waterspout threat again this afternoon and overnight.
Some uncertainty on the track of Harvey but generally curving back
to the north tonight and moving back toward the coast somewhere
between Freeport and Sabine pass Wednesday morning or early
Wednesday afternoon. Tropical storm warning remains in effect for
along the Upper TX coast to High Island and that may need to be
expanded eastward. Elevated tides through Wednesday then gradually
diminishing. After it moves inland and offshore flow crosses
Galveston bay expect tide levels to fall which will strengthen the
outgoing currents and relieve the back pressure on the river
flows. 45
CLIMATE...
Rainfall was extreme yesterday and the city of Houston (Bush IAH)
established a new daily rainfall record with 16.07 inches. It is
the single highest daily rainfall total in city history. In the
last two days, 24.44 inches of rain has fallen. August 2017 is
now the wettest August on record and also the wettest month all
time besting June 2001 (Tropical Storm Allison).
Since June 1st, Houston has received 46.16 inches of rain which is
about 33 inches above normal. The annual average rainfall for
Houston is 49.77 inches, so roughly a years worth of rain has fallen
in the last three months.
College Station recorded 7.45 inches of rain yesterday which is now
the wettest day ever recorded in the month of August and it is the
4th wettest day all time. 43
HYDROLOGY...
Harris County bayous remain high but some of the smaller basins have
begun to recede. Larger streams and rivers continue to rise and many
of these are projected to reach record high crests. Cypress Creek
continues to rise and may breach a levee near Inverness Forest. The
Addicks and Barker Reservoirs are forecast to reach new record high
values and releases from the reservoirs have begun. This will add to
the flow of Buffalo Bayou. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 76 70 80 72 80 / 80 80 70 60 60
Houston (IAH) 76 73 79 74 79 / 100 100 90 80 70
Galveston (GLS) 83 76 83 77 83 / 90 90 90 80 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
Chambers...Galveston...Harris...Jackson...Liberty...
Matagorda.
Flash Flood Watch through Wednesday evening for the following
zones: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...Tropical Storm Warning for the following zones: Coastal waters
from Freeport to the Matagorda Ship Channel out 20 NM...
Coastal waters from High Island to Freeport out 20 NM...
Galveston Bay...Matagorda Bay...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&
08/11/25/33/42/43/45Hazardous weather outlook, Aug 28, 5:22 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 522 AM CDT Mon Aug 28 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-291100- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 522 AM CDT Mon Aug 28 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Periods of mainly light to moderate rain with embedded showers and thunderstorms containing heavier rains can be expected across the area today and tonight as Tropical Storm Harvey moves off the coast near Matagorda Bay. Any heavy rain falling on locations that have already received record breaking rainfall will be devastating. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Harvey is expected to work its way up the Texas coast on Tuesday and Wednesday. This track should bring periods of mainly light to moderate rain with embedded showers and thunderstorms containing heavier rains for the area. Any heavy rain falling on locations that have already received record breaking rainfall will be devastating. .SPOTTER INFORMATION STATEMENT... Spotters will be possible through Wednesday.
In the hours before
Local storm report, Aug 28, 6:03 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
603 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM FLASH FLOOD 2 SSE SHEPHERD 30.47N 94.99W
08/27/2017 SAN JACINTO TX EMERGENCY MNGR
FLASH FLOODING ON MARIE ST IN SHEPHERD AS WELL AS
NUMEROUS OTHER PLACES ACROSS THE COUNTY VIA TXDOT LUFKIN
&&
EVENT NUMBER HGX1700407
11Local storm report, Aug 28, 6:06 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
606 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM FLASH FLOOD FRIENDSWOOD 29.51N 95.20W
08/27/2017 GALVESTON TX PUBLIC
VIDEO OF WIDESPREAD FLASH FLOODING ACROSS FRIENDSWOOD
VIA TWITTER
&&
EVENT NUMBER HGX1700408
11Local storm report, Aug 28, 6:08 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
608 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FLASH FLOOD SPRING 30.06N 95.38W
08/27/2017 HARRIS TX PUBLIC
PHOTOS OF CARS SUBMERGED IN FLOOD WATERS IN SPRING
&&
EVENT NUMBER HGX1700409
11Local storm report, Aug 28, 6:10 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
610 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM FLASH FLOOD TOMBALL 30.10N 95.62W
08/27/2017 HARRIS TX PUBLIC
PHOTO OF A PARTIALLY SUBMERGED STORE IN TOMBALL
&&
EVENT NUMBER HGX1700410
11Local storm report, Aug 28, 6:30 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLASH FLOOD 4 SW COVE 29.78N 94.87W
08/27/2017 CHAMBERS TX EMERGENCY MNGR
SH 99 NORTHBOUND AND SOUTHBOUND UNDERWATER VIA TXDOT
BEAUMONT
&&
EVENT NUMBER HGX1700411
11Local storm report, Aug 28, 7:09 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
709 AM CDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TORNADO 9 NE GALVESTON 29.31N 94.77W
08/25/2017 GALVESTON TX PUBLIC
PUBLIC REPORTS A FUNNEL CLOUD AND A METAL FENCE DAMAGED
NEAR FERRY RD IN GALVESTON
&&
EVENT NUMBER HGX1700412
11The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:14 PM CDT | Tornado Warning | HGX | Fort Bend, Harris, Waller | 31 min |
| Aug 27, 7:22 PM CDT | Tornado Warning | HGX | Liberty | 23 min |
| Aug 27, 7:29 PM CDT | River Flood Warning | HGX | Fort Bend, Harris | 52 hr |
| Aug 27, 7:44 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 31 min |
| Aug 27, 8:09 PM CDT | River Flood Warning | HGX | Polk, San Jacinto | 4 days |
| Aug 27, 8:18 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 4 days |
| Aug 27, 8:29 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 16 min |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Fort Bend, Harris | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 51 hr |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris, Waller | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 4 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 5 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazoria | 11 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Fort Bend, Waller | 44 hr |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Grimes, Waller, Washington | 5 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Fort Bend, Waller | 6 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazoria, Fort Bend | 11 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazos, Grimes, Madison | 26 hr |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Burleson, Lee | 67 hr |
| Aug 27, 9:04 PM CDT | Tornado Warning | HGX | Chambers | 26 min |
| Aug 27, 9:05 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 25 min |
| Aug 27, 9:37 PM CDT | Tornado Warning | HGX | Harris | 23 min |
| Aug 27, 9:42 PM CDT | Special Marine Warning | HGX | 33 min | |
| Aug 27, 9:51 PM CDT | Tornado Warning | HGX | Chambers | 24 min |
| Aug 27, 9:59 PM CDT | Tornado Warning | HGX | Harris | 16 min |
| Aug 27, 10:09 PM CDT | Special Marine Warning | HGX | 36 min | |
| Aug 27, 10:26 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 27, 10:32 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 13 min |
| Aug 27, 10:43 PM CDT | Tornado Warning | HGX | Chambers | 17 min |
| Aug 27, 11:04 PM CDT | Special Marine Warning | HGX | 56 min | |
| Aug 27, 11:07 PM CDT | Special Marine Warning | HGX | 23 min | |
| Aug 27, 11:08 PM CDT | Tornado Warning | HGX | Chambers | 37 min |
| Aug 27, 11:10 PM CDT | Special Marine Warning | HGX | 50 min | |
| Aug 27, 11:12 PM CDT | Areal Flood Warning | HGX | Fort Bend, Harris | 7 days |
| Aug 27, 11:12 PM CDT | Tornado Warning | HGX | Harris | 18 min |
| Aug 27, 11:18 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 27 min |
| Aug 27, 11:42 PM CDT | Tornado Warning | HGX | Chambers, Harris, Liberty | 33 min |
| Aug 27, 11:43 PM CDT | Special Marine Warning | HGX | 32 min | |
| Aug 27, 11:49 PM CDT | Tornado Warning | HGX | Chambers | 11 min |
| Aug 27, 11:56 PM CDT | Special Marine Warning | HGX | 64 min | |
| Aug 28, 12:00 AM CDT | Tornado Warning | HGX | Chambers | 30 min |
| Aug 28, 12:17 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 13 min |
| Aug 28, 12:22 AM CDT | River Flood Warning | HGX | Harris | 23 hr |
| Aug 28, 12:25 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 35 min |
| Aug 28, 12:38 AM CDT | Tornado Warning | HGX | Chambers, Galveston | 22 min |
| Aug 28, 12:42 AM CDT | River Flood Warning | HGX | Madison, Walker | 50 hr |
| Aug 28, 1:02 AM CDT | River Flood Warning | HGX | Liberty, Polk, San Jacinto | 5 days |
| Aug 28, 1:10 AM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty | 6 hr |
| Aug 28, 1:16 AM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Galveston, Grimes and 5 more | 6 hr |
| Aug 28, 1:18 AM CDT | Flash Flood Warning | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more | 3 hr |
| Aug 28, 1:34 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 26 min |
| Aug 28, 2:10 AM CDT | Tornado Warning | HGX | Chambers, Galveston | 20 min |
| Aug 28, 3:15 AM CDT | River Flood Warning | HGX | Liberty, Polk, San Jacinto | 5 days |
| Aug 28, 4:12 AM CDT | Flash Flood Warning | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more | 3 hr |
| Aug 28, 6:59 AM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more | 6 hr |
| Aug 28, 10:13 AM CDT | Flash Flood Warning | HGX | Harris | 16 hr |
| Aug 28, 11:35 AM CDT | Flash Flood Warning | HGX | Chambers, Galveston, Liberty | 115 min |
| Aug 28, 12:14 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Matagorda | 3 hr |
| Aug 28, 12:54 PM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more | 12 hr |
| Aug 28, 1:05 PM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 28, 1:52 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston, Harris, Matagorda, Wharton | 4 hr |
| Aug 28, 3:46 PM CDT | River Flood Warning | HGX | Harris | 4 days |
| Aug 28, 3:57 PM CDT | River Flood Warning | HGX | Harris | 20 hr |
| Aug 28, 4:03 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Harris, Liberty and 4 more | 3 hr |
| Aug 28, 5:13 PM CDT | River Flood Warning | HGX | Burleson, Lee | 20 hr |
| Aug 28, 5:47 PM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Matagorda and 1 more | 88 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.